Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 409, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 29, 2019, 3:51 PM CDT for Culberson County, Reeves County, Texas; Eddy County, Lea County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2019, 3:51 PM CDT (20:51 UTC)
- Expired
- Sep 29, 2019, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 173 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 3:53 PM CDT | HAIL 1 | 18 W Orla, TX | ALONG RANCH ROAD 652. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
250
WUUS54 KMAF 292051
SVRMAF
NMC015-025-TXC109-389-292130-
/O.NEW.KMAF.SV.W.0409.190929T2051Z-190929T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
351 PM CDT Sun Sep 29 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Eddy County in southeastern New Mexico...
Western Lea County in southeastern New Mexico...
Northwestern Reeves County in southwestern Texas...
Northeastern Culberson County in southwestern Texas...
* Until 430 PM CDT/330 PM MDT/.
* At 351 PM CDT/251 PM MDT/, a severe thunderstorm was located 13
miles west of Red Bluff Reservoir, or 34 miles west of Mentone,
moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Loving, Malaga and Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3237 10419 3237 10367 3200 10392 3200 10398
3198 10397 3198 10395 3195 10395 3176 10407
3178 10434
TIME...MOT...LOC 2051Z 197DEG 40KT 3187 10415
HAIL...1.00IN
WIND...60MPH
$$
871 follow-up statement
973
WWUS54 KMAF 292101
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Sun Sep 29 2019
NMC015-025-TXC109-389-292130-
/O.CON.KMAF.SV.W.0409.000000T0000Z-190929T2130Z/
Eddy NM-Lea NM-Reeves TX-Culberson TX-
401 PM CDT Sun Sep 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
CDT/330 PM MDT/ FOR SOUTHEASTERN EDDY...WESTERN LEA...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES...
At 400 PM CDT/300 PM MDT/, a severe thunderstorm was located 11 miles
west of Red Bluff Reservoir, or 30 miles south of Carlsbad, moving
north at 45 mph. Trained spotter reported quarter sized hail 18
miles west of Orla along Ranch Road 652 at 353 PM CDT.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Loving, Malaga and Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3237 10419 3237 10367 3200 10392 3200 10398
3198 10397 3198 10395 3195 10395 3176 10407
3178 10434
TIME...MOT...LOC 2100Z 197DEG 40KT 3197 10411
HAIL...1.50IN
WIND...60MPH
$$
87What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:48 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 29, 2:48 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 248 PM CDT Sun Sep 29 2019 .DISCUSSION... Persistent moist pattern will continue through much of the upcoming work week as a strong upper level ridge remains anchored over the eastern half of the nation with a large upper level trough moving very slowly eastward across the western half of the nation. Storms will once again be favored in the western half of the forecast area this evening furthest away from the ridge. A few storms could be on the strong to severe side with surface capes near 2000 j/kg and wind shear of 25 to 30 knots. By late Monday a moist tropical connection will become established as deep and long southerly fetch taps into the remains of tropical storm Narda near the southern Mexican coast. The highest precipitation chances and precipitation amounts through the middle of next week will continue to be across the western half of the forecast area, furthest away from the ridge. Locally heavy rainfall and flooding will be the greater concern next week across the Guadalupe Mountains and southeast New Mexico Plains closest to the tropical moisture surge. Rainfall amounts in these areas could exceed 2 inches through mid week. Will mention the heavy rain potential in the Hazardous Weather Outlook and will issue a Special Weather Statement for these areas. Poor lapse rates should limit the potential for severe thunderstorms. Better precipitation chances and increasing precipitation amounts should pull further east into the eastern Permian Basin by next Wednesday and Thursday when the flow aloft will turn more southwesterly and a cold front enters the picture. Temperatures could finally cool to near and below normal by next Thursday and Friday due to the persistent cloud cover, precipitation and eventual frontal passage. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 90 72 89 / 10 10 20 20 Carlsbad 71 89 69 84 / 40 50 70 70 Dryden 77 93 73 93 / 20 20 20 20 Fort Stockton 71 90 70 90 / 10 20 30 30 Guadalupe Pass 62 83 63 76 / 40 50 90 70 Hobbs 67 85 68 82 / 30 30 60 60 Marfa 64 85 63 84 / 20 40 60 50 Midland Intl Airport 74 89 72 89 / 10 20 30 30 Odessa 73 89 72 89 / 10 20 30 40 Wink 74 92 72 90 / 30 30 50 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/12
Hazardous weather outlook, Sep 29, 2:46 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 246 PM CDT Sun Sep 29 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-302000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 246 PM CDT Sun Sep 29 2019 /146 PM MDT Sun Sep 29 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms this afternoon into this evening west of a line from Lamesa to Fort Stockton. These storms may produce large hail and damaging winds. Frequent lightning and locally heavy rainfall are possible with any storm, along with localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms remain possible each day through next week. The strongest storms could produce small hail, gusty winds, and heavy rainfall, along with the potential for flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 29, 2:39 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
239 PM CDT Sun Sep 29 2019
TXZ274-292030-
Reeves County Plains TX-
239 PM CDT Sun Sep 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
330 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Toyah, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Toyah.
This includes Interstate 20 between mile markers 9 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3167 10405 3155 10354 3116 10388 3120 10406
3123 10409
TIME...MOT...LOC 1939Z 205DEG 13KT 3124 10396
87Special weather statement, Sep 29, 2:56 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 256 PM CDT Sun Sep 29 2019 NMZ027>029-033-034-TXZ270>273-280-301100- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Chisos Basin- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Guadalupe Mountains NP, Pine Springs, Van Horn, Big Bend NP, and Chisos Basin 256 PM CDT Sun Sep 29 2019 /156 PM MDT Sun Sep 29 2019/ ...PERIODS OF HEAVY RAINFALL AND LOCALIZED FLASH FLOODING POSSIBLE MONDAY AND TUESDAY ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS... Rain and thunderstorms will be on the increase through early next week as moisture from the remains of tropical storm Narda move across the Guadalupe Mountains and southeast New Mexico Plains. The heaviest rain is expected by Monday night and will continue through Tuesday. Rainfall amounts will vary, but 1 to 3 inches is possible across portions of the area, which could result in flash flooding. All interests are encouraged to continue to monitor the latest forecast.
Special weather statement, Sep 29, 3:16 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 316 PM CDT Sun Sep 29 2019 TXZ273-274-292100- Eastern Culberson County TX-Reeves County Plains TX- 316 PM CDT Sun Sep 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 400 PM CDT... At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 22 miles southwest of Orla, or 27 miles northwest of Toyah, moving north at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Orla. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3152 10406 3156 10427 3190 10421 3184 10389 TIME...MOT...LOC 2016Z 198DEG 16KT 3157 10415 87
Special weather statement, Sep 29, 3:29 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Sun Sep 29 2019
TXZ059-274-292130-
Loving TX-Reeves County Plains TX-
329 PM CDT Sun Sep 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND EASTERN LOVING COUNTIES UNTIL 430 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Toyah, moving north at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Toyah, Mentone and Slash Ranch.
This includes Interstate 20 between mile markers 22 and 29.
LAT...LON 3193 10382 3179 10340 3165 10349 3165 10361
3163 10358 3164 10354 3162 10351 3130 10372
3132 10400
TIME...MOT...LOC 2028Z 198DEG 15KT 3145 10375
87The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:57 PM CDT | Special Weather Statement | MAF | Brewster | 48 min |
| Sep 28, 9:44 PM CDT | Special Weather Statement | MAF | Loving | 46 min |
| Sep 29, 2:39 PM CDT | Special Weather Statement | MAF | Reeves | 51 min |
| Sep 29, 3:16 PM CDT | Special Weather Statement | MAF | Loving | 44 min |
| Sep 29, 3:29 PM CDT | Special Weather Statement | MAF | Loving | 61 min |
| Sep 29, 3:31 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 59 min |
| Sep 29, 4:23 PM CDT | Special Weather Statement | MAF | Loving | 52 min |
| Sep 29, 5:09 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 66 min |
| Sep 29, 5:48 PM CDT | Special Weather Statement | MAF | Culberson | 42 min |
| Sep 29, 6:09 PM CDT | Special Weather Statement | MAF | Loving | 51 min |
| Sep 29, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 39 min |
| Sep 29, 6:55 PM CDT | Special Weather Statement | MAF | Loving | 50 min |
| Sep 29, 6:57 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 3 hr |
| Sep 28, 7:02 PM CDT | Special Weather Statement | MAF | Lea | 43 min |
| Sep 28, 7:23 PM CDT | Special Weather Statement | MAF | Lea | 52 min |
| Sep 28, 7:49 PM CDT | Special Weather Statement | MAF | Lea | 41 min |
| Sep 28, 9:45 PM CDT | Special Weather Statement | MAF | Eddy | 45 min |
| Sep 28, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 44 min |
| Sep 28, 10:56 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 49 min |
| Sep 28, 11:45 PM CDT | Special Weather Statement | MAF | Lea | 45 min |
| Sep 29, 4:26 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 49 min |
| Sep 29, 5:12 PM CDT | Special Weather Statement | MAF | Eddy | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.